Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 2, NWS Denver/Boulder, CO

May 8, 2008Douglas County, Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 8, 2008, 12:12 PM MDT for Douglas County, Elbert County, Colorado. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2008, 12:12 PM MDT (18:12 UTC)
Expired
May 8, 2008, 12:59 PM MDT
In force
47 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

Counties Douglas County, CO, Elbert County, CO

The radar

The Denver radar (KFTG), 55 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 12:37 PM MDTHAIL 1Kiowa, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 6.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1303 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 081812
SVRBOU
COC035-039-081900-
/O.NEW.KBOU.SV.W.0002.080508T1812Z-080508T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1212 PM MDT THU MAY 8 2008

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO
  SOUTHEASTERN DOUGLAS COUNTY IN NORTHEAST COLORADO

* UNTIL 100 PM MDT

* AT 1211 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  SOUTHWEST OF ELIZABETH...OR 27 MILES NORTH OF COLORADO SPRINGS...
  MOVING EAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KIOWA...
  GREENLAND...ELIZABETH AND ELBERT.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3942 10414 3914 10418 3914 10488 3937 10489
TIME...MOT...LOC 1811Z 275DEG 30KT 3925 10469

$$

DANKERS
2 follow-up statements
000 
WWUS55 KBOU 081843
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1243 PM MDT THU MAY 8 2008

COC035-039-081900-
/O.CON.KBOU.SV.W.0002.000000T0000Z-080508T1900Z/
ELBERT CO-DOUGLAS CO-
1243 PM MDT THU MAY 8 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM MDT
FOR SOUTHEASTERN DOUGLAS AND WEST CENTRAL ELBERT COUNTIES...

AT 1241 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 3 MILES EAST OF FONDIS...OR 33 MILES NORTHEAST OF COLORADO
SPRINGS...MOVING EAST AT 25 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KIOWA...GREENLAND...FRANKTOWN...ELIZABETH AND ELBERT.

SPOTTERS IN SOUTHWESTERN ELBERT COUNTY HAVE BEEN REPORTING PEA-SIZED 
HAIL AND HEAVY RAIN AS THE THUNDERSTORMS MOVED OVER.  

LAT...LON 3942 10414 3914 10418 3914 10488 3937 10489
TIME...MOT...LOC 1841Z 276DEG 29KT 3922 10438

$$

DANKERS
000 
WWUS55 KBOU 081859
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1259 PM MDT THU MAY 8 2008

COC035-039-081907-
/O.CAN.KBOU.SV.W.0002.000000T0000Z-080508T1900Z/
ELBERT CO-DOUGLAS CO-
1259 PM MDT THU MAY 8 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DOUGLAS AND WEST
CENTRAL ELBERT COUNTIES IS CANCELLED...

AT 1237 PM MDT...A SPOTTER IN KIOWA REPORTED ONE INCH DIAMETER HAIL 
ALONG WITH HEAVY RAIN.  AT 1255 PM MDT...NATIONAL WEATHER SERVICE 
DOPPLER RADAR INDICATED THAT THE THUNDERSTORM HAD WEAKENED.  THE 
THUNDERSTORM WILL CONTINUE TO PRODUCE BRIEF HEAVY RAIN AND SMALL 
HAIL AS IT MOVES OVER CENTRAL ELBERT COUNTY THROUGH 130 PM. 

LAT...LON 3942 10414 3914 10418 3914 10488 3937 10489
TIME...MOT...LOC 1857Z 278DEG 24KT 3921 10425

$$

DANKERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:58 AM MDT, 9 hours 14 minutes earlier.

Area forecast discussion, May 8, 2:58 AM MDT, 9 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
258 AM MDT THU MAY 8 2008

.SHORT TERM...AT THIS TIME A SHORT WAVE IS CENTERED OVER WYOMING AND
STRETCHES SOUTHEAST INTO EASTERN UTAH. LIFT AHEAD OF THIS WAVE WILL
BRING SHOWERS AND THUNDERSTORMS TO THE AREA TODAY. BEST CHANCE FOR
PRECIPITATION OVER THE WESTERN HALF OF THE FORECAST WILL BE THIS
MORNING. AS THE WAVE SHIFTS EAST DURING THE DAY...CHANCES FOR
SHOWERS AND STORMS WILL INCREASE THIS AFTERNOON OVER THE EASTERN
PLAINS. FOR THE DENVER METRO AREA AND URBAN CORRIDOR...LOOKS LIKE
LATE MORNING INTO THE EARLY AFTERNOON WILL BE THE BEST BET FOR RAIN.
THERE IS A SLIM CHANCE A STORM COULD BECOME SEVERE OVER THE FAR
EASTERN ZONES THIS AFTERNOON. LOOKS LIKE THE BEST LIFT WITH THE WAVE
WILL ARRIVE  BEFORE MAX HEATING OCCURS...THEREFORE THINK THIS WILL
KEEP THE CHANCE FOR A SEVERE STORM LOW AND KEEP THE GREATEST RISK
EAST OF THE FORECAST AREA.

EXPECT THE SHOWERS AND THUNDERSTORMS DIE OFF QUICKLY THIS EVENING
WITH THE WAVE BEING EAST OF THE AREA. LEFT SOME LOW POPS IN FOR THE
EVENING THEN DRIED THINGS LATE IN THE EVENING.

.LONG TERM...MODELS SHOW WEAK UPPER RIDGING FOR THE FORECAST AREA
FRIDAY WITH STRONG WEST-SOUTHWESTERLY FLOW ALOFT.  IT IS A BIT
STRONGER FRIDAY NIGHT INTO SATURDAY.  BY SATURDAY AFTERNOON/EVENING
...THE NEXT UPPER TROUGH AXIS MOVES INTO AND ACROSS THE FORECAST
AREA.  THE NAM IS NEARLY A FULL PERIOD FASTER THAN THE GFS WITH THIS
FEATURE.  MODELS HAVE UPWARD MOTION INDICATED ON THE QG VERTICAL
VELOCITY FIELDS LATE FRIDAY MORNING WELL INTO SATURDAY.  THE LOW
LEVEL PRESSURE AND WIND FIELDS SHOW A PRETTY WEAK GRADIENT ON FRIDAY
INTO THE EVENING.  BOTH MODELS SHOW A COLD FRONT MOVE DOWN AFTER
MIDNIGHT BUT BEFORE DAWN SATURDAY MORNING.  THE GFS SHOWS PRETTY
GOOD UPSLOPE FLOW ALL DAY SATURDAY INTO THE EVENING FOR THE
FOOTHILLS AND PLAINS...THE NAM HAS ALL DOWNSLOPING DURING THAT
PERIOD.  MOISTURE-WISE...THERE IS SOME INCREASING MOISTURE IN THE
MID AND UPPER LEVELS ON FRIDAY.  THE LOW LEVELS OF THE PLAINS ARE
PRETTY DRY.  THIS CONTINUES FRIDAY EVENING. THE MOUNTAINS HAVE
PRETTY DEEP MOISTURE OVERNIGHT FRIDAY NIGHT INTO SATURDAY.  THE
PLAINS GET SOME LOW LEVEL MOISTURE BY 12Z SATURDAY MORNING...MORE SO
ON THE GFS WITH THE BETTER UPSLOPE.  THE GFS HAS CONSIDERABLY MORE
MOISTURE FOR MUCH OF THE FORECAST AREA COMPARED TO THE NAM FOR ALL
DAY SATURDAY.  BOTH MODELS SHOW DRYING SATURDAY EVENING.  THERE IS A
BIT OF A THETA-E AXIS OVER SOUTH CENTRAL COLORADO LATE FRIDAY...MORE
SO ON THE GFS.  FRIDAY NIGHTS COLD FRONT PUSHES THAT OUT FOR
SATURDAY.  ON FRIDAY AFTERNOON/EVENING...THERE IS LIMITED CAPE OVER
THE FORECAST AREA...BEST OVER THE NORTHEAST CORNER.  THERE IS NO
CAPE ON SATURDAY.  THE QPF GRIDS SHOW NEARLY NOTHING ALL DAY
FRIDAY.  VERY LITTLE TO NONE FRIDAY NIGHT.  ON SATURDAY...THE GFS
HAS QUITE A BIT...THE NAM IS MUCH DRIER BUT HAS SOME VERY LIMITED
AMOUNTS.  FOR POPS...WILL LOWER POPS A BIT OVER THE PLAINS FRIDAY
AFTERNOON AND NIGHT.  THE BEST WILL BE OVER THE NORTHERN BORDER AND
NORTHEAST CORNER.  WILL GO WITH A CHANCE OF RAIN FOR THE PLAINS
SATURDAY.  IN THE MOUNTAINS...WILL KEEP THE 30-40%S...NO LIKELYS
NOW.  OVERALL BELIEVE A BIT MORE IN THE GFS WITH BETTER UPSLOPE AND
MORE MOISTURE ON SATURDAY.  FOR TEMPERATURES...FRIDAYS HIGHS WARM
UP 2-4 C FROM TODAYS.  SATURDAYS COOL DOWN ON THE GFS IS IS PRETTY
SIGNIFICANT...THE NAM IS WAY LESS.  WILL GO IN THE MIDDLE
SOMEWHERE.  FOR THE LATER DAYS...SUNDAY THROUGH WEDNESDAY...THE GFS
NOW HAS THE TUESDAY/WEDNESDAY UPPER TROUGH/CLOSED LOW TIMED AND
LOCATED MUCH DIFFERENTLY THAN PREVIOUS RUNS.  WILL NOT CHANCE
ANYTHING.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH
LATE AFTERNOON. VFR CONDITIONS WILL PREVAIL EXCEPT IN THE STRONGER
STORMS WHERE CEILINGS MAY BRIEFLY DIP BELOW 3000 FEET AND VISIBILITY
MAY DROP BELOW 3 MILES. THE STORMS WILL ALSO PRODUCE GUSTY WINDS UP
TO 35 KNOTS. SKIES WILL CLEAR THIS EVENING AND THE CHANCE FOR
PRECIPITATION WILL END AS HIGH PRESSURE BUILDS OVER THE AREA.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&
MEIER/RJK
Hazardous weather outlook, May 8, 11:05 AM MDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1105 AM MDT THU MAY 08 2008

COZ030>051-091200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1105 AM MDT THU MAY 08 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF SHOWERS AND THUNDERSTORMS WILL SPREAD FROM THE MOUNTAINS
ONTO THE PLAINS EARLY THIS AFTERNOON...THEN DECREASE FROM WEST TO
EAST BY EARLY EVENING. THERE IS A CHANCE OF ONE OR TWO SEVERE
THUNDERSTORMS THIS AFTERNOON EAST OF A LINE FROM FORT MORGAN TO
LIMON. THE MAIN THREAT FROM STORMS IN THIS AREA IS HAIL UP TO ONE
INCH IN DIAMETER. ELSEWHERE THE THUNDERSTORMS WILL GENERALLY PRODUCE
LIGHT RAINFALL. IN THE MOUNTAINS LOCAL SNOW ACCUMULATIONS UP TO 4
INCHES ARE POSSIBLE...BUT MAINLY AT ELEVATIONS ABOVE 9000 FEET DUE
TO THE WARM TEMPERATURES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF RAIN SHOWERS ON THE PLAINS...AND RAIN AND SNOW
IN THE MOUNTAINS FRIDAY THROUGH SATURDAY MORNING WITH PASSAGE OF THE
NEXT PACIFIC STORM SYSTEM. LIGHT SNOW ACCUMULATION WILL BE POSSIBLE
AT THE HIGHEST MOUNTAIN ELEVATIONS. THEN AFTER DRY AND WARMER
CONDITIONS SUNDAY AND MONDAY...LOOK FOR ANOTHER SHOT OF SHOWERY
PRECIPITATION AND COOLER TEMPERATURES MONDAY NIGHT AND TUESDAY WITH
PASSAGE OF YET ANOTHER UPPER AIR WEATHER DISTURBANCE AND COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GIMMESTAD/BAKER

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.